MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC (MEXICO) ORBIT COMPLEX FILL 5X15 TDL; NEUROVASCULAR EMBOLIZATION DEVICE

CODMAN AND SHURTLEFF, INC (MEXICO) ORBIT COMPLEX FILL 5X15 TDL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number 638CF0515
Medical Device Problem Code Stretched (1601)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/03/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device has not been returned.If the device returns, a device investigation will be performed.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
The healthcare professional reported that during the coil embolization procedure of an intracranial aneurysm, the trufill dcs orbit complex fill 5mm x 15cm coil (638cf0515 / 17710998) became stretched during insertion through the microcatheter (unknown brand).Resistance at any time during the advancement of the coil through the microcatheter was not reported.It was confirmed that there was no kink on the microcatheter that could have contributed to the reported issue.There was continuous flush maintained through the microcatheter.Any resistance between the guidewire and microcatheter during the access of the target site was not reported.The entire trufill dcs orbit complex fill coil was withdrawn and removed undetached and without any additional damage; it was replaced with another coil to complete the procedure.There was no flow reduction or restriction associated with the reported issue.There was no report of patient injury or adverse event associated with the issue.
 
Additional Manufacturer Narrative
Manufacturer¿s ref.No: (b)(4).[conclusion]: the healthcare professional reported that during the coil embolization procedure of an intracranial aneurysm, the trufill dcs orbit complex fill 5mm x 15cm coil (638cf0515 / 17710998) became stretched during insertion through the microcatheter (unknown brand).Resistance at any time during the advancement of the coil through the microcatheter was not reported.It was confirmed that there was no kink on the microcatheter that could have contributed to the reported issue.There was continuous flush maintained through the microcatheter.Any resistance between the guidewire and microcatheter during the access of the target site was not reported.The entire trufill dcs orbit complex fill coil was withdrawn and removed undetached and without any additional damage; it was replaced with another coil to complete the procedure.There was no flow reduction or restriction associated with the reported issue.There was no report of patient injury or adverse event associated with the issue.The trufill dcs orbit complex fill 5mm x 15cm coil was returned for evaluation.The investigational finding is documented below.A non-sterile trufill dcs orbit complex fill 5mm x 15cm coil was received contained in a pouch.The hypotube was inspected and no damage was noted on it.The coil introducer was found zipped, residues of dry blood can be observed inside the introducer.Part of the support coil was found kinked and outside of the coil introducer at the proximal end.The gripper and embolic coil were inspected under the microscope.Both were inside the introducer.The gripper did not have any damage on it.The embolic coil was inside the introducer and through the microscope, was observed to be stretched.The microscopic visual inspection confirmed the stretched condition of the coil.A review of the of the manufacturing documentation associated with lot 17710998 documented that two (2) units were rejected due to the defect stretched / kinked coil.The device history record (dhr) review confirmed that all rejected units were properly segregated and discarded.No other issues were noted that were considered potentially related to the reported complaint.Coil assembly subassembly lot 17682248 was also reviewed.There were no issues presented during the manufacturing or inspection process that can be related to the complaint.The reported issue that the trufill dcs orbit complex fill 5mm x 15cm coil became stretched during insertion through the microcatheter was confirmed with the microscopic visual inspection of the returned device.The likely cause of the stretched embolic coil was due to applied excessive force, however, this cannot be conclusively determined.Procedural factors and handling process may have contributed to the reported stretched condition of the coil.With the information provided in the complaint and the device returned, it was confirmed that the reported issue of the trufill dcs orbit complex fill 5mm x 15cm coil was stretched.Based on the device history record review, there is no indication that the event is related to the device manufacturing process.The exact cause of the event could not be conclusively determined; however, it is possible that procedural factors likely contributed to the observed stretched condition of the embolic coil.In addition, devices undergo 100% inspection at final assembly for the condition of the embolic coil.Thus, it is not likely that the trufill dcs orbit complex fill 5mm x 15cm coil left the manufacturing facility with the embolic coil in a stretched condition.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.Additional information will be submitted within 30 days of receipt.

Brand Name
ORBIT COMPLEX FILL 5X15 TDL
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC (MEXICO)
circuito interior norte #1820
juarez chihuahua 32580
MX  32580
MDR Report Key7922849
Report Number1226348-2018-00732
Device Sequence Number1787208
Product Code HCG
UDI-Device Identifier10886704029991
UDI-Public10886704029991
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K053197
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2019
Device Catalogue Number638CF0515
Device Lot Number17710998
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/29/2018
Initial Date Received by Manufacturer 09/12/2018
Supplement Date Received by Manufacturer10/29/2018
Initial Report FDA Received Date10/01/2018
Supplement Report FDA Received Date11/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1